Alert archive / Alabama / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 273, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Sep 23, 2017, 4:18 PM CDT for Coffee County, Alabama. It was in force for 27 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 23, 2017, 4:18 PM CDT (21:18 UTC)
- Expired
- Sep 23, 2017, 4:45 PM CDT
- In force
- 27 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Coffee County, AL
The radar
The Ft Rucker radar (KEOX), 49 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 23, 4:27 PM CDT | HAIL 1 | 2 Nw Enterprise, AL | SOCIAL MEDIA PHOTO/REPORT OF QUARTER SIZE HAIL NEAR ENTERPRISE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 9.3 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 631 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 1011 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -67 m²/s²
- 0-3 km storm-relative helicity
- -40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
478
WUUS52 KTAE 232118
SVRTAE
ALC031-232145-
/O.NEW.KTAE.SV.W.0273.170923T2118Z-170923T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
418 PM CDT SAT SEP 23 2017
The National Weather Service in Tallahassee has issued a
* Severe Thunderstorm Warning for...
Southeastern Coffee County in southeastern Alabama...
* Until 445 PM CDT
* At 418 PM CDT, a severe thunderstorm was located over Enterprise,
moving west at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Elba, Enterprise, Fort Rucker, New Brockton, Richburg, Turner
Crossroads, Clintonville, Battens Crossroads, Shell Army Field,
Goodman, Camp Alaflo Bsa, Keyton, Coppinville and Enterprise
Municipal A/P.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Tallahassee.
&&
LAT...LON 3142 8608 3141 8579 3129 8579 3121 8604
TIME...MOT...LOC 2118Z 082DEG 17KT 3135 8584
HAIL...1.00IN
WIND...60MPH
$$
42-DVD1 follow-up statement
805
WWUS52 KTAE 232142
SVSTAE
Severe Weather Statement
National Weather Service Tallahassee FL
442 PM CDT SAT SEP 23 2017
ALC031-232152-
/O.EXP.KTAE.SV.W.0273.000000T0000Z-170923T2145Z/
Coffee AL-
442 PM CDT SAT SEP 23 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN COFFEE COUNTY
WILL EXPIRE AT 445 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Tallahassee.
LAT...LON 3142 8608 3141 8579 3129 8579 3121 8604
TIME...MOT...LOC 2142Z 082DEG 17KT 3133 8597
$$
42-DVDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 23, 2:17 PM CDT, 2 hours 1 minute earlier.
Area forecast discussion, Sep 23, 2:17 PM CDT, 2 hours 1 minute before
Area Forecast Discussion National Weather Service Tallahassee FL 317 PM EDT Sat Sep 23 2017 .NEAR TERM [Through Tonight]... Our area is situated on the southern end of low level ridging, rendering easterly flow at the low levels, and directly under a cut off upper level low, with southerly flow aloft. Increased moisture and divergence aloft of our eastern zones, combined with a weak east coast Florida seabreeze, will make for scattered showers and thunderstorms this afternoon across south central Georgia and the eastern Florida Big Bend. These storms will quickly dissipate through the evening hours as they move west. Temperatures will peak in the mid to upper 80s this afternoon and dip to the upper 60s to low 70s tonight. .SHORT TERM [Sunday Through Monday Night]... An upper level low along the Gulf coast Sunday will eventually weaken and slide eastward on Monday. This will keep the CWA under southerly flow at the mid and upper levels. At the surface, high pressure remains centered north of the CWA with easterly winds at the lower levels. This pattern will keep moisture in place across the CWA, with PW values of 1.6-1.9 Sunday and Monday, and will allow for isolated to scattered showers and thunderstorms in the short term across much of the CWA. The better chances though are across the western half, closer to the upper low. Highs will be in the mid to upper 80s with lows in the upper 60s. .LONG TERM [Tuesday Through Saturday]... The upper low from the short term will sink southward over the Florida peninsula mid week with the flow across the region becoming more northerly and drier air moving in for Tuesday through Thursday. This will keep the forecast dry for the beginning of the long term. With a cold front expected to push into the southeast for the second half of the long term, PoPs return to the 20-30% range. Highs around 90 will drop to the mid 80s on Saturday. && .AVIATION [Through 18Z Sunday]... Isolated to scattered thunderstorms are most likely in eastern portions of our area- mainly near VLD, TLH. Reduced vsbys will be possible during these storms. Otherwise, vsby/cig restrictions appear unlikely through tonight. In the early morning hours, patchy fog will be possible again in eastern portions of the area, though confidence was too low to include in this TAF package. && .MARINE... Easterly winds around 15 knots will decrease to 5 to 10 knots on Monday. A cold front will push into the southeast next weekend, allowing for winds and seas to be elevated again. The best chance for showers and thunderstorms will be Sunday and Monday with the higher chances across the western waters. && .FIRE WEATHER... Red flag conditions are not expected for the next several days. && .HYDROLOGY... Rainfall amounts over the next few days will be limited to around an inch or less. This will not cause any flooding issues across the area. && .SPOTTER INFORMATION STATEMENT... Spotter activation is not requested. However, spotters are always encouraged to safely report significant weather conditions when they occur by calling the office or tweeting us @NWSTallahassee. && .PRELIMINARY POINT TEMPS/POPS... Tallahassee 70 87 69 88 69 / 20 20 20 20 10 Panama City 73 84 73 85 72 / 20 40 20 30 10 Dothan 68 87 67 89 68 / 0 20 10 20 10 Albany 69 89 68 89 67 / 10 10 10 10 0 Valdosta 68 86 67 87 66 / 10 10 10 10 0 Cross City 70 89 69 89 69 / 10 20 10 10 0 Apalachicola 73 85 72 86 72 / 30 40 20 20 10 && .TAE WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. AL...None. GM...None. && NEAR TERM...Moore SHORT TERM...Fieux LONG TERM...Fieux AVIATION...Moore MARINE...Fieux FIRE WEATHER...DVD HYDROLOGY...Fieux
In the hours before
Special weather statement, Sep 23, 3:55 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
355 PM CDT SAT SEP 23 2017
ALZ066-232130-
Dale AL-
355 PM CDT SAT SEP 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR DALE COUNTY UNTIL 430 PM CDT...
At 354 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm near Newton, or near Ozark, moving southwest at
10 mph.
Winds in excess of 40 mph will be possible with this storm. A wind
gust of 43 mph was measured at Hanchey Field at 349 pm CDT.
Locations impacted include...
Daleville, Fort Rucker, Ozark, Enterprise, Midland City, Level
Plains, Newton, Pinckard, Clayhatchee, Hunt Field, Waterford, Dill,
Hooper Stage Field, Knox Field, Gerald, Mabson, Ewell, Cairns Aaf,
Dale County Lake and Marley Hill.
LAT...LON 3138 8542 3127 8561 3127 8566 3125 8567
3123 8569 3122 8569 3119 8573 3120 8579
3145 8579 3155 8558
TIME...MOT...LOC 2054Z 042DEG 9KT 3141 8556
42-DVDSpecial weather statement, Sep 23, 4:13 PM CDT, 5 minutes before
Special Weather Statement National Weather Service Tallahassee FL 413 PM CDT SAT SEP 23 2017 ALZ065-232145- Coffee AL- 413 PM CDT SAT SEP 23 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COFFEE COUNTY UNTIL 445 PM CDT... At 413 PM CDT, National Weather Service doppler radar indicated a strong thunderstorm over Enterprise, moving west at 20 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Elba, Enterprise, Fort Rucker, New Brockton, Richburg, Carl Folsom A/p, Lucile, Turner Crossroads, Central City, Cool Springs, Clintonville, Battens Crossroads, Shell Army Field, Goodman, New Haven, Camp Alaflo Bsa, Keyton, Coppinville, Enterprise Municipal A/P and Marvin Chapel. LAT...LON 3145 8610 3144 8579 3120 8579 3119 8608 TIME...MOT...LOC 2113Z 082DEG 17KT 3135 8581 42-DVD
The office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 23, 3:55 PM CDT | Special Weather Statement | TAE | Dale | 35 min |
| Sep 23, 4:13 PM CDT | Special Weather Statement | TAE | Coffee | 32 min |
| Sep 23, 4:32 PM CDT | Special Weather Statement | TAE | Geneva | 28 min |
| Sep 23, 4:34 PM CDT | Special Weather Statement | TAE | Houston | 26 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.